Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 255, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 11, 2005, 6:43 PM CDT for Gray County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 11, 2005, 6:43 PM CDT (23:43 UTC)
- Expired
- Sep 11, 2005, 7:22 PM CDT
- In force
- 39 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Gray County, KS
The radar
The Dodge City radar (KDDC), 39 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 11, 6:50 PM CDT | HAIL 1 | 4 Nw Cimarron, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1557 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 112343 SVRDDC KSC069-120030- /O.NEW.KDDC.SV.W.0255.050911T2343Z-050912T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 643 PM CDT SUN SEP 11 2005 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRAY COUNTY IN SOUTHWEST KANSAS. * UNTIL 730 PM CDT * AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CIMARRON...MOVING NORTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF GRAY COUNTY... CIMARRON... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3763 10056 3758 10021 3799 10022 3798 10049 $$ RITTERLING
1 follow-up statement
000 WWUS53 KDDC 120022 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 721 PM CDT SUN SEP 11 2005 KSC069-120031- /O.CAN.KDDC.SV.W.0255.000000T0000Z-050912T0030Z/ GRAY KS- 721 PM CDT SUN SEP 11 2005 ...THE SEVERE THUNDERSTORM WARNING FOR GRAY COUNTY HAS BEEN CANCELLED... AT 718 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAS DIMINISHED AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM THAT WAS LOCATED 12 MILES NORTH OF CIMARRON ...MOVING NORTH AT 15 MPH.. LAT...LON 3763 10056 3758 10021 3799 10022 3798 10049 $$ GERARD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:38 PM CDT, 4 hours 5 minutes earlier.
Area forecast discussion, Sep 11, 2:38 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 238 PM CDT SUN SEP 11 2005 .DISCUSSION... DAYS 1-2... UPPER ANALYSIS SHOWED THAT TEMPS ALOFT HAVE COOLED /H5 -7C/ AND MOISTENED AND THIS AGREES WITH WHAT IS SEEN ON WV IMAGERY. A LOOK AT THE SHORT TERM COMPOSITE SHOWS THE CAP IS ALREADY STARTING TO ERODE OUT WEST WHERE CONVERGENCE ALONG THE LEE TROUGH EXISTS. IN ADDITION, SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP OVER NORTHWEST OK AHEAD OF AN UPPER LOW THAT WAS DOWN BY THE BIG BEND YESTERDAY. BOTH OF THESE FEATURES COULD PRODUCE AT LEAST ISOLATED TSTORM ACTIVITY THIS AFTERNOON OVER SOUTHWEST KANSAS. SO WILL COVER WITH A SLGT CHC POP OVER THE AREA. ON MONDAY, A STRONG VORT LOBE ROTATING AROUND THE MAIN UPPER LOW IN THE PAC NW TODAY WILL ROTATE AROUND AND LIFT NORTHEAST ACROSS THE CENTRAL ROCKIES TOMORROW. THIS SYSTEM WILL HELP TO BRING THE STRONGER WESTERLIES SOUTH ACROSS THE CENTRAL PLAINS BY TOMORROW AFTERNOON. AT THE SURFACE, A DRYLINE EXTENDING SOUTH OF A SURFACE LOW IN NEBRASKA WILL MIX EAST TO APPROXIMATELY A LBL-GCK-HLC LINE. WITHOUT ANY DISCERNIBLE UPPER WAVE TO HELP THINGS OUT AND WITH THE 12Z NAM SHOWING A WEAKER SIGNAL THAN YESTERDAYS RUNS IT DOES APPEAR THAT IF STORMS DO GO ALONG THE DRYLINE TOMORROW THEY WILL BE ISOLATED. IF THEY DO FORM, SOUTHERLY WINDS OF 20+KTS AT THE SURFACE VEERING TO WSW 30KTS AT H5 SET UP A FAVORABLE SHEAR PROFILE FOR SUPERCELLS GIVEN CAPES OF 1000-2000J/KG AHEAD OF DRYLINE. WILL GO WITH A 15 POP AND MENTION SEVERE SO THAT IT IS MENTIONED IN ZONES BUT AGAIN I THINK COVERAGE WILL BE ISOLATED. MAXES WILL BE HIGHEST JUST BEHIND THE DRYLINE AND COOLER DOWN IN THE SOUTHEAST. THE UPPER WAVE EJECTS RAPIDLY NORTHEAST ACROSS THE NORTHERN PLAINS MONDAY NIGHT LOWERING UPPER HEIGHTS IN THE AREA. THIS WILL FORCE THE COLD FRONT SOUTH THRU WESTERN KS DURING THE COOLER MORE STABLE MORNING HOURS SETTING UP OVER EASTERN KS AND NORTHWESTERN OK AND THE TX PANHANDLE BY AFTERNOON. WITH THE CONVERGENCE NEEDED FOR TSTORM DEVELOPMENT MOVING OUT OF SOUTHWEST KANSAS BY NOON WILL NOT CARRY ANY POPS FOR TOMORROW. MAXES WILL BE COOLER OBVIOUSLY BEHIND THE FRONT BUT WITH SUNSHINE EXPECTED TEMPS WILL STILL REACH THE 80S. DAYS 3-7... DID NOT MAKE ANY SIGNIFICANT CHANGES TO THE EXTENDED FORECAST AT THIS TIME. THE COLD FRONT WILL BE SOUTH OF THE FORECAST AREA AT THE BEGINNING OF THE PERIOD. THE GFS AND NAM BOTH SHOW A 100KT 250 MB JET MOVING TOWARD THE CENTRAL PLAINS TUESDAY NIGHT WITH MUCH OF WEST CENTRAL AND SOUTHWEST KANSAS UNDER THE LEFT EXIT REGION. MEAN RH VALUES ARE NOT REAL IMPRESSIVE BUT THINK LIFT WILL BE SIGNIFICANT ENOUGH TO SQUEEZE OUT SOME SHOWERS SO WILL LEAVE CHC/SLGT CHC POPS IN PLACE. SHOULD HAVE A COUPLE DAYS OF TEMPERATURES NEAR CLIMO BEFORE THE UPPER RIDGE BEGINS BUILDING A LITTLE BIT NEXT WEEKEND. INTO THE 8 TO 10 DAY PERIOD, THE GFS DEVELOPS A CLOSED SYSTEM ALONG THE WEST COAST AND BEGINS MOVING TOWARD THE CENTRAL PLAINS EARLY NEXT WEEK. NOT REAL CONFIDENT THIS WILL HAPPEN AS THE ENSEMBLE MEAN GENERALLY KEEPS THE TROUGH ALONG THE WEST COAST. WILL ADJUST 8-10 TEMPS AND PRECIPITATION TO NEAR NORMAL. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 92 64 85 / 20 20 20 0 GCK 66 94 63 84 / 20 20 20 0 EHA 64 92 62 85 / 20 10 10 0 LBL 67 93 64 87 / 20 20 20 10 HYS 69 94 64 83 / 20 20 20 0 P28 70 89 70 90 / 20 20 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && LACY/GERARD
Hazardous weather outlook, Sep 11, 3:32 PM CDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 332 PM CDT SUN SEP 11 2005 KSZ030-031-043>046-061>066-074>081-084>090-121000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 332 PM CDT SUN SEP 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING MAINLY ALONG AND EAST OF A LIBERAL TO GARDEN CITY TO HAYS LINE. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT RISK OF SEVERE WEATHER MONDAY AFTERNOON AFTER 3 PM CDT ALONG AND EAST OF A LIBERAL TO SCOTT CITY LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS, BUT AN ISOLATED TORNADO CANT BE RULED OUT IF STORMS DEVELOP AND CONTINUE INTO THE EVENING HOURS. A DRYLINE WILL SET UP OVER WESTERN KANSAS MONDAY AFTERNOON AND WILL PROVIDE THE CONVERGENCE NEEDED AT THE SURFACE FOR STORMS TO DEVELOP. WITH THE LACK OF ANY STRONG UPPER LEVEL SUPPORT, STORMS SHOULD BE ISOLATED. HOWEVER, WITH THE ATMOSPHERE BECOMING MODERATELY UNSTABLE AND WIND SHEAR ALOFT INCREASING ANY STORMS THAT DO DEVELOP WILL LIKELY BECOME SEVERE. THERE IS A CHANCE OF THUNDERSTORMS FROM TUESDAY NIGHT THROUGH THURSDAY. AT THIS TIME, IT DOES NOT LOOK AS IF ANY OF THESE STORMS WILL REACH SEVERE LIMITS. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. LACY
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 6:23 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.